I was diagnosed with UC about
a year ago when I was hospitalized with a bad flare. All my life I thought I had some weird variation of IBS (the original diagnosis) that never had any constipation involved. My doctor started me on Asacol. I have an allergy to salicylates/NSAIDs but my reaction to aspirin is very mild (ringing in ears but only with repeated regular dosage).
I started Asacol shortly after my diagnosis, and went from 2 pills 3x/day to 3 pills 3x/day to gain better control around February/April of last year. Around that same time as the dosage increase, I started noticing that sometimes I would be short of breath with very moderate exertion (like walking up a flight of steps, or walking to my vehicle after work). It was as if I was just running several yards - I couldn't hold a conversation without gasping. This is weird as I'm an athlete and pretty fit in general. During last fall when I was sick I was not very active, but to see a decline that dramatic seemed odd to me.
I also noticed a dramatic increase in edema in my one foot and ankle that I typically have some problems with due to another (unrelated) surgery.
The breathing issue has gotten increasingly worse, and it will now also happen if I'm excited, angry, nervous, etc. without having any physical exertion now.
So my heart has been tested (EKG and echocardiogram) and I had a pulmonary function test (move air better than normal). I've been to see my GI doc because I think it's a reaction to the Asacol. He doesn't think so. He said my reaction to aspirin is not an allergy (okay, but my reaction to motrin was to feel like I was having a heart attack - shortness of breath, chest pain, etc. - and that he says is not allergy either, but the all my other doctors have said it is and I can't take them).
I should mention I am also allergic to sulfa (hives).
Right in the informational insert for the drug it says under the "Call your doctor immediately if..." section - shortness of breath.
I guess he's reluctant to look at the Asacol because it is working well to control my UC (when I take it regularly and eat reasonably). I feel like I'm having to choose between not being chained to the toilet and being able to breath. But it concerns and worries me, and they can't seem to find any physical cause for it.
Anyone else experienced anything like this?